Alert archive / Arizona / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Tucson, AZ

March 28, 20226 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Mar 28, 2022, 4:05 AM MST for 6 counties in Arizona. It took effect at Mar 28, 2022, 11:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2022, 4:05 AM MST (11:05 UTC)
In effect from
Mar 28, 2022, 11:00 AM MST
Expired
Mar 28, 2022, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:00 PM MSTNON-TSTM WND DMG3 Ssw Apache Junction, AZA CARPORT WAS BLEW OFF A HOME AND LANDED IN THE FRONT YARD OF ANOTHER HOME A COUPLE DOORS DOWN, CRUSHING SOME CACTUS AND PARTIALLY DAMAGING THAT HOUSES CARPORT. THE HOUSE IN BETWEEN APPEARED UNDAMAGED. WIND SPEEDS ESTIMATED AROUND 50-60 MPH BASED ON RADAR AND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5361 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS85 KTWC 281105
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
405 AM MST Mon Mar 28 2022

AZZ150>154-290015-
/O.UPG.KTWC.FW.A.0004.220328T1800Z-220329T0300Z/
/O.NEW.KTWC.FW.W.0005.220328T1800Z-220329T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
405 AM MST Mon Mar 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY 
AND A HIGH FIRE DANGER FOR MOST OF FIRE WEATHER ZONE 150, ALL OF 
FIRE WEATHER ZONES 151, 152 AND 154, AND SOUTHERN PORTIONS OF 
FIRE WEATHER ZONE 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 8 PM MST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Eastern two-thirds of fire weather zone 150. 
  All of fire weather zones 151, 152 and 154. Southern portions 
  of fire weather zone 153. 

* TIMING...11 AM through 8 PM MST.

* WINDS...South to southwest 15 to 25 mph, with gusts to 40 mph.

* RELATIVE HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
328 
WWUS85 KTWC 282134
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
234 PM MST Mon Mar 28 2022

AZZ150>154-290300-
/O.CON.KTWC.FW.W.0005.000000T0000Z-220329T0300Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
234 PM MST Mon Mar 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG AND GUSTY WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE
DANGER FOR MOST OF FIRE WEATHER ZONE 150, ALL OF FIRE WEATHER
ZONES 151, 152 AND 154, AND SOUTHERN PORTIONS OF FIRE WEATHER
ZONE 153...

* AFFECTED AREA...Eastern two-thirds of fire weather zone 150. 
  All of fire weather zones 151, 152 and 154. Southern portions 
  of fire weather zone 153. 

* TIMING...11 AM through 8 PM MST.

* WINDS...South to southwest 15 to 25 mph, with gusts to 40 mph.

* RELATIVE HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 28, 3:45 AM MST, 20 minutes earlier.

Area forecast discussion, Mar 28, 3:45 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
345 AM MST Mon Mar 28 2022

.SYNOPSIS...A storm system will impact the area, bringing gusty
winds today followed by a good chance of valley rain and mountain
snow showers and much cooler temperatures on Tuesday. This system
departs Wednesday with temperatures rebounding to near normal to
close out March and begin April.

&&

.DISCUSSION...Satellite imagery this morning showed weak ridging
over the area with upper level clouds being enhanced off the Baja
mountains. These clouds will continue to stream over the area
today as the fetch extends well SW of Baja. These clouds are being
driven by a strong weather system that was off the central CA
coast. For today the main concerns will be strong gusty winds,
just below advisory criteria, and critical fire weather conditions.
As the atmosphere moistens from top down a few very light showers
may develop later this afternoon.

The strong low will move inland just north of LA this evening and
then across Arizona on Tuesday with an initial shot of scattered
showers from Tucson east. Primetime for widespread showers will
be during the daylight hours on Tuesday. A few thunderstorms are
also possible Tuesday. Latest QPF input from WPC and NBM has storm
totals between 0.10" and 0.50" with isolated totals over 0.75",
especially north of Tucson. Some mountain ranges may see up to 1"
with snow levels dropping as low as 6500 ft and 2 to 6 inches of
snow above 7k ft. Locally higher amounts up to 8"-9" possible at
the mountain tops. Cold air advection will lead to a rather chilly
Tuesday with most areas likely seeing their high temperature
during the early morning hours after midnight. For example for
Tucson the high for tomorrow is forecast right after midnight at
either 61 or 62 degree while it struggles to get out of the 50s
during the afternoon hours.

Minimal wrap-around moisture behind the system as it shears
through New Mexico Wednesday. A shallower system fighting over
the top of the ridge will brush by north of our area later in the
new week. Not much in the way of precip chances this far south,
but it should keep any warming trend in check right around climo
for early April.

&&

.AVIATION...Valid through 29/12Z.
BKN-OVC clouds AOA 15k ft MSL overspreading the area from the S/SW
with ceilings lowering down to 12k ft MSL by 29/00z with ISOLD
-SHRA dvlpg. Thereafter thru the end of the valid pd, ceilings
lowering further down around 080-100 BKN with SCT -SHRA.

SFC wind less than 12 kts thru 28/15Z. Increasing SLY/SWLY wind
aft 28/15Z, with wind speeds of 17-24 kts and gusts to 30-35 kts
by 28/18Z and contg thru the remainder of the valid pd. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An approaching storm system will result in strong
and gusty winds on today. These strong winds combined with low
relative humidity values may result in critical fire weather
conditions. Therefore, the Fire Weather Watch for much of southeast
Arizona from 11 AM through 8 PM MST today has been upgraded to Red
Flag Warning. The warning includes most of Fire Weather Zone 150,
all of Fire Weather Zones 151, 152, 154 and southern portions of
Fire Weather Zone 153.

This system will then result in a good chance of showers later
tonight through Tuesday night, with the highest precipitation
chances occurring during the day Tuesday. A few thunderstorms will
also be possible Tuesday. Strong and gusty winds will persist
Monday night and Tuesday, although relative humidity levels will
increase well above critical thresholds. Much colder temperatures
are expected Tuesday, with high temperatures 15-20 degrees below
normal. A warming trend then takes place late this week, for a
return to near normal temperatures.

&&

.CLIMATE...This past Saturday Tucson recorded a high of 95
degrees. The forecast high tomorrow is 61 or 62 degrees, likely
to occur after midnight. The last time Tucson saw a drop in high
temperatures of 30+ degrees over a three day period during March
was back in 2012.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Red Flag Warning from 11 AM this morning to 8 PM MST this evening
  for AZZ150>154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.